Alert archive / Maryland / Special Weather Statements in 2020

Special Weather Statement, NWS Philadelphia/Mount Holly

March 28, 2020Kent County, Maryland

NWS Philadelphia/Mount Holly issued this special weather statement at Mar 28, 2020, 11:26 AM EDT for Kent County, Maryland. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2020, 11:26 AM EDT (15:26 UTC)
Expired
Mar 28, 2020, 12:00 PM EDT
In force
34 min
Issued by
NWS Philadelphia/Mount Holly

County Kent County, MD

The radar

The Dover AFB radar (KDOX), 78 km from the middle of the area, began a volume at 15:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 3.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2020-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2020-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
783 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

676 
WWUS81 KPHI 281526
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
1126 AM EDT Sat Mar 28 2020

MDZ008-012-015-281600-
Queen Anne's-Cecil-Kent-
1126 AM EDT Sat Mar 28 2020

...A SHOWER WILL AFFECT NORTHEASTERN QUEEN ANNE'S...NORTHERN KENT AND
SOUTHEASTERN CECIL COUNTIES...

At 1126 AM EDT, a shower was located over Newtown, or 9 miles south
of Aberdeen Proving Ground, moving east at 55 mph.

Pea size hail is possible with this shower.

Locations impacted include...
Cecilton, Millington, Betterton, Warwick, Newtown, Sassafras,
Morgnec, Massey, Crumpton, Kennedyville and Galena.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3929 7617 3932 7618 3934 7616 3933 7614
      3937 7611 3937 7606 3941 7603 3942 7577
      3918 7575 3928 7620
TIME...MOT...LOC 1526Z 276DEG 49KT 3934 7616 

$$

Staarmann

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Mar 28, 10:05 AM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Mar 28, 10:05 AM EDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1005 AM EDT Sat Mar 28 2020

.SYNOPSIS...
High pressure located in New England early this morning will
slide to the southeast and out to sea today. A warm front is
forecast to approach slowly from the southwest and south through
tonight. The boundary is expected to extend across northeastern
Maryland, Delaware and southern New Jersey on Sunday. Low
pressure is anticipated to develop in or near our region late on
Sunday before moving off the coast on Sunday night. A cold
front is expected to follow from the west on Monday afternoon.
Weak high pressure should influence our weather on Tuesday. Low
pressure is forecast to pass off the North Carolina coast on
Tuesday night with high pressure returning to our region for
Wednesday into Thursday. A cold front may approach from the west
late in the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
10 am update: Round of showers with embedded storms is moving
through the region this morning. The storms are primarily in
Delmarva with this first batch of precipitation, but additional
showers developing in south-central Pennsylvania have recently
produced some lightning on its approach to the CWA. Have added
slight chance of thunder for the rest of the morning generally
from Reading southeast to the Cape May area to address this
threat (linked to the northeast fringe of elevated instability
per mesoscale analysis). Based on upstream analysis, may need to
extend thunder chances into the afternoon, but will reevaluate
radar trends later this morning before including.

Previous discussion...

Developing area of low pressure sits over the central CONUS
with a warm front extending east from this feature towards North
Carolina. Meanwhile, a swath of rainfall continues to
overspread the region early this morning. This rain is actually
associated with the warm front aloft near 850 mb. The rain has
already reached SE PA into southern NJ as of the early morning
and will expand across the remainder of the CWA through this
morning as it moves NE. It could fall moderately to even
briefly heavy at times but rates should not be enough to cause
any hydro issues beyond ponding on roadways in spots as well as
low lying areas. Beyond around 18z, there may be a lull or at
least a let up of the rain as shortwave energy moves off to the
N/E. But by and large it will be a wet day. Temps will also be
cool due to the rain and east winds with highs ranging from the
40s over the southern Poconos and NW NJ to the low to mid 50s
elsewhere.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Broad area of low pressure will continue to move north and east
through the upper midwest towards the Great Lakes through
tonight. As this occurs, the warm front aloft will lift through
the area while the warm front at the surface barely makes it to
the Delmarva by Sunday morning as high pressure off to the N/E
east impedes its progress. With the front aloft and deepest
moisture lifting north, this should result in the steadiest rain
becoming confined mainly to northern parts of the CWA with
time, especially areas along and north of the I-78 and I-80
corridor. Farther south through SE PA, southern NJ, and Delmarva
stratus will persist under an inversion along with some patchy
drizzle, fog, and spotty light rain. Temperatures won't drop too
much with lows tonight mainly in the 40s to low 50s.

Sunday is still shaping up to be a tricky forecast as the low
moves into the upper Great Lakes with its triple point lifting
NE towards the area by late day. The main challenge will be how
quickly and how far north does the warm front make it. Think
that its progress will be slow but by the afternoon it should be
lifting through the Delmarva and then reach into SE PA by late
day. The day should be mostly cloudy though, especially ahead of
the front, as low stratus persists under the inversion along
with some possible drizzle and/or spotty light rain. Tricky
forecast for highs due to the front but expect that parts of NE
PA and NW NJ won't make it out of the low 50s while 70s are
likely across parts of Delmarva. We are forecasting highs in the
mid 60s over SE PA into adjacent parts of southern NJ but these
highs may not occur until late afternoon.

The other forecast challenge for Sunday is the potential for
afternoon convection in the warm sector ahead of the approaching
cold front. Forecast models continue to indicate the potential
for upwards of 500-1000 j/kg of ML CAPE with very strong deep
layer shear of 60-70 knots. The mitigating factors though will
be that the strongest forcing will be north of the region and
without strong forcing and fairly low instability compared to
the strong shear convection may have a hard time getting going.
Still think though that there will be at least the potential for
some scattered showers/storms to develop in the afternoon over
central PA into western MD with these moving east into the
region by the late afternoon.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
A fairly progressive weather pattern is anticipated for the
period from Sunday night through Friday.

Developing low pressure in our vicinity on Sunday evening
should move out to sea on Sunday night and Monday. Meanwhile,
low pressure in the Great Lakes region should weaken as it
drifts eastward. The low is forecast to pull a cold front
through eastern Pennsylvania, northeastern Maryland, Delaware
and New Jersey on Monday afternoon. We are expecting some
lingering showers on Sunday evening, mainly on the coastal
plain, as the low pulls away from our area. Also, while Monday's
cold front should have limited moisture associated with it, the
system could bring a few light rain showers to our northern
counties.

High pressure is expected to nudge into our region from the
north on Tuesday. We are forecasting mainly dry weather.
However, an impulse in the cyclonic mid level flow could bring a
few light showers to the northern part of our region.

Low pressure is anticipated to move across the southeastern
states on Tuesday before passing off the Carolina Coast on
Tuesday night. An inverted trough is forecast to extend
northward into the northeastern states. As a result, we have a
chance of rain for Tuesday night into Wednesday. Rainfall
amounts should be rather light. Temperatures may be borderline
for producing a little snow in the elevated terrain of the
Poconos from late Tuesday night into early Wednesday morning.

High pressure is expected to build across the southeastern
states on Wednesday night and Thursday. The northern fringe of
the air mass should bring mainly dry weather to our region. A
cold front and some rain showers approaching from the west may
affect our weather on Friday.

Temperatures should be rather seasonably through the period,
with Monday being the warmest day and Wednesday being the
chilliest.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Today...Periods of showers and possibly a storm (generally
south/west of PHL), with CIGs generally MVFR and VSBYs briefly
becoming sub-VFR in the heavier precipitation. There will be
lengthy breaks between the showers, where conditions will likely
improve somewhat. However, the general trend will be for
worsening conditions with time through the day. Winds generally
easterly around or below 10 kt, though will be erratic around
precipitation. Moderate confidence.

Tonight...Expecting periods of drizzle, fog, or even showers
overnight with conditions primarily IFR or worse. Winds light
east to northeast. Moderate confidence.

Sunday...IFR/LIFR should improve to at least MVFR by afternoon.
Winds E/SE 5-10 knots most of the day becoming southerly late
day. Low confidence.

.Outlook...

Sunday night...Any lingering MVFR conditions, improving to VFR.
West wind 5 to 10 knots. Medium confidence.

Monday...Mainly VFR. West to northwest wind 10 to 15 knots with
gusts around 20 knots. Medium confidence.

Monday night...Mainly VFR. Northwest wind 5 to 10 knots. Medium
confidence.

Tuesday...Mainly VFR. North wind 5 to 10 knots becoming east.
Medium confidence.

Tuesday night...VFR/MVFR ceilings with a chance of rain. East
to northeast wind 5 to 10 knots. Medium confidence.

Wednesday...VFR/MVFR ceilings with a chance of rain. Northeast
wind 10 to 15 knots. Medium confidence.

&&

.MARINE...
Winds/seas increase through today with SCA conditions
developing this afternoon from south to north as east winds gust
up to 25 knots.

The winds should diminish south to north into tonight but
elevated seas are likely to persist through most of Sunday for
the northern ocean zones where we continue the SCA through
Sunday afternoon.

.Outlook...

Sunday night through Tuesday evening...No marine headlines are
anticipated.

Late Tuesday night and Wednesday...A northeast wind gusting to
25 to 30 knots is forecast.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory from 5 PM this afternoon to 5 PM EDT
     Sunday for ANZ450>452.
     Small Craft Advisory until 6 PM EDT this evening for
     ANZ453>455.

&&

Synopsis...Iovino
Near Term...CMS/Fitzsimmons
Short Term...Fitzsimmons
Long Term...Iovino
Aviation...CMS/Fitzsimmons/Iovino
Marine...Fitzsimmons/Iovino
Hazardous weather outlook, Mar 28, 3:25 AM EDT, 8 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
325 AM EDT Sat Mar 28 2020

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-290730-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
325 AM EDT Sat Mar 28 2020

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ430-431-450>455-290730-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
325 AM EDT Sat Mar 28 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Mar 28, 11:12 AM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1112 AM EDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 AM     HAIL             MULLICA HILL            39.74N 75.22W
03/28/2020  E0.25 INCH       GLOUCESTER         NJ   PUBLIC

&&

STAARMANN
Special weather statement, Mar 28, 11:26 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1126 AM EDT Sat Mar 28 2020

MDZ008-012-015-281600-
Queen Anne's-Cecil-Kent-
1126 AM EDT Sat Mar 28 2020

...A SHOWER WILL AFFECT NORTHEASTERN QUEEN ANNE'S...NORTHERN KENT AND
SOUTHEASTERN CECIL COUNTIES...

At 1126 AM EDT, a shower was located over Newtown, or 9 miles south
of Aberdeen Proving Ground, moving east at 55 mph.

Pea size hail is possible with this shower.

Locations impacted include...
Cecilton, Millington, Betterton, Warwick, Newtown, Sassafras,
Morgnec, Massey, Crumpton, Kennedyville and Galena.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3929 7617 3932 7618 3934 7616 3933 7614
      3937 7611 3937 7606 3941 7603 3942 7577
      3918 7575 3928 7620
TIME...MOT...LOC 1526Z 276DEG 49KT 3934 7616

Staarmann

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 3:28 AM EDTSmall Craft AdvisoryPHI55 hr
Mar 28, 12:22 PM EDTSpecial Weather StatementPHICape May23 min
Mar 28, 1:50 PM EDTSpecial Weather StatementPHIAtlantic25 min
Mar 28, 11:51 AM EDTAreal Flood AdvisoryPHIBerks, Bucks, Chester, Lehigh, Montgomery, Northampton3 hr
Mar 28, 11:47 AM EDTSpecial Weather StatementPHIKent28 min

Nearby

Special Weather Statements in Maryland, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.